Severe cutaneous adverse reactions associated with systemic antibiotics in acne vulgaris: a systematic review.
Ivan Arni C Preclaro, Po-Chien Wu, Mary Caroline Go et al.
✦ AI-curated · Sources linked
From the abstract
Acne vulgaris (AV) is an inflammatory disorder of the pilosebaceous unit commonly managed with systemic antibiotics. Since antibiotics are known triggers of severe cutaneous adverse drug reaction (SCARs), patients with AV receiving prolonged antibiotics are at potential risk.
Reported results
Twenty-eight articles (27 reports, 1 case series) were identified, encompassing a total of 31 patients with SCARs. Tetracycline class was the most frequently implicated antibiotic, with a mean latency period of approximately 4 weeks.
Authors' conclusions
Although rare, SCARs may occur in AV patients receiving systemic antibiotics. Clinicians should maintain a high index of suspicion during therapy, ensure regular follow-up, and counsel patients on early recognition of skin reactions to mitigate potential risks.